Arkansas, 2017Damaging Winds in Arkansas, March 1, 2017
March 1, 2017 · NWS MEG · 16 events in 6 counties and zones
A strong cold front generated severe storms with damaging winds across the region during the early morning hours of March 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $340,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front generated severe storms with damaging winds across the region during the early morning hours of March 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 1, 2:41 AM CST, 34 minutes earlier.
Area forecast discussion, Mar 1, 2:41 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
241 AM CST Wed Mar 1 2017
.DISCUSSION...
Skies are cloudy across the forecast area early this morning with
temperatures ranging from the upper 60s to lower 70s. A cold front
currently extends from northeast Illinois through northwest
Arkansas and into central Texas. Some areas of thunderstorms have
developed ahead of the front with some thunderstorms currently
over north central into western Arkansas. Some of these
thunderstorms have been severe and a new Tornado Watch which
should cover most of the forecast area should be issued before 4
AM. As the cold front moves east today thunderstorms will move
through the forecast area. Damaging winds and large hail will be
the main threats but tornadoes are also possible. Most of the
thunderstorms should be out of the forecast area by this
afternoon. Temperatures will remain on the warm side today with
highs from the upper 60s to mid 70s.
The cold front will be east of the region tonight with high
pressure moving into the central plains. Cooler and drier air will
move into region with lows Thursday morning in the mid to upper
30s. Thursday will be a sunny day as the surface high settles into
Oklahoma. Temperatures will be close to normal levels with highs
in the upper 50s to lower 60s. The surface high will be close to
the forecast area Thursday night which will allow temperatures to
drop a little lower than tonight. Lows Friday morning will be in
the low to mid 30s. Friday will be the coolest day of the forecast
period as the high remains just west of the area. Highs on Friday
will be in the low to mid 50s.
By Friday night, the surface high will be east of the region which
will allow winds to shift to the south. This will bring milder air
back into the region so temperatures will not be as chilly
Saturday morning. The warming trend will continue for much of the
weekend as temperatures return to above normal levels. Moisture
will start to return to southern sections of the forecast area by
Sunday with some isolated showers possible.
The chance of rain will increase some on Sunday night as another
cold front will move into the plains. This cold front will move
quickly into Arkansas by Monday morning and through the forecast
area Monday night. This will mean showers and thunderstorms are
expected to develop ahead of the front and move through the region
both Monday and Monday night. The cold front should be just south
of the forecast area on Tuesday with some additional thunderstorms
possible. Temperatures should remain above normal for Monday and
Tuesday.
ARS
&&
.AVIATION... 06z TAFs
VFR weather outside of convection...with model guidance indicating
a slower passage of the approaching cold front. Adjusted timing
accordingly. Gusty south to southwest winds will continue
overnight...then veering west and northwest after passage. Winds
will diminish significantly by sunset. Low level wind shear
potential through the first 6-8 hours of the period. Worst cigs
expected at TUP. Expect stronger wind gusts in convection.
JAB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 1, 3:14 AM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Memphis TN
314 AM CST Wed Mar 1 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
314 AM CST Wed Mar 1 2017
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
There is an enhanced risk for severe thunderstorms this morning
across all of west Tennessee and for much of north Mississippi. A
slight risk for severe thunderstorms will exist for the remainder
of the Mid-South. The primary severe weather threats will include
damaging winds and large hail although a few tornadoes are
possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
North Mississippi and west Tennessee will likely experience
elevated levels of wild fire danger Thursday and Friday, due to
low relative humidity levels.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this morning.
In the hours before
Local storm report, Feb 28, 10:41 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1041 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM TORNADO 4 NNE LATHAM 36.48N 88.69W
02/28/2017 WEAKLEY TN TRAINED SPOTTER
POSSIBLE TORNADO IN THE AUSTIN SPRINGS AREA NEAR THE
KENTUCKY STATE LINE.
&&
JABThunderstorm Wind, Lawrence
- When
- March 1, 3:15 AM CST to 3:20 AM CST
- Where
- Lawrence County, 1.36 mi NW of Lynn to 1.28 mi NE of Lynn
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 36.014, -91.267
Farm shop and lumber yard damaged. Trees uprooted.
Thunderstorm Wind, Lawrence
- When
- March 1, 3:20 AM CST to 3:30 AM CST
- Where
- Lawrence County, 1.28 mi W of Ravenden to 1.07 mi ENE of Imboden
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.230, -91.273
Rodeo arena damaged and bleachers overturned. U-Haul trailer blown over. Roof blown off a home in Ravenden also.
Thunderstorm Wind, Randolph
- When
- March 1, 3:25 AM CST to 3:30 AM CST
- Where
- Randolph County, 1.23 mi W of Ravenden Spgs to 1.17 mi ESE of Ravenden Spgs
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 36.321, -91.242
Carport blown off and trees down.
Thunderstorm Wind, Lawrence
- When
- March 1, 3:35 AM CST to 3:40 AM CST
- Where
- Lawrence County, 1.06 mi S of Richwoods to 1.16 mi SE of Giles Spur
- Measured
- 76 kt (87 mph) measured gust
- Property damage
- $60,000
- Reported by
- AWOS
- Coordinates
- 36.115, -91.000
Emergency manager and public also reported a hangar door blown in at the regional airport along with trees and power lines down at Williams Baptist college.
Thunderstorm Wind, Craighead
- When
- March 1, 3:40 AM CST to 3:45 AM CST
- Where
- Craighead County, 1.19 mi WSW of Cash to 0.89 mi ESE of Cash
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 35.792, -90.949
A tree was blown on top of a house in Cash.
Thunderstorm Wind, Poinsett
- When
- March 1, 3:45 AM CST to 3:50 AM CST
- Where
- Poinsett County, 1.61 mi NNW of Weiner to 0.95 mi ESE of Mc Daniel
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 35.641, -90.912
Measured gust on home weather station.
Thunderstorm Wind, Craighead
- When
- March 1, 3:50 AM CST to 3:55 AM CST
- Where
- Craighead County, (Jbr)jonesboro Muni to 1.17 mi SW of Whitburg
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.830, -90.650
Thunderstorm Wind, Craighead
- When
- March 1, 3:55 AM CST to 4:00 AM CST
- Where
- Craighead County, 1.41 mi NW of Hergett to 2 mi NE of Hergett
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 35.782, -90.620
Two 18-wheelers were blown over on Interstate 555 between Bay and Jonesboro.
Thunderstorm Wind, Clay
- When
- March 1, 3:55 AM CST to 4:00 AM CST
- Where
- Clay County, Corning Muni Arpt to 1.35 mi E of Corning Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.400, -90.650
Thunderstorm Wind, Craighead
- When
- March 1, 4:05 AM CST to 4:10 AM CST
- Where
- Craighead County, 1.55 mi SW of Monette to 1.74 mi E of Monette
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 35.885, -90.371
A tin roof was blown off a vacant building. A home lost shingles.
Thunderstorm Wind, Craighead
- When
- March 1, 4:10 AM CST to 4:15 AM CST
- Where
- Craighead County, 1.36 mi ENE of Degelow to 1.44 mi ENE of Caraway
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 35.754, -90.346
Thunderstorm Wind, Poinsett
- When
- March 1, 4:15 AM CST to 4:20 AM CST
- Where
- Poinsett County, 0.64 mi NNW of Tyronza to 1.1 mi NW of Beasley
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 35.488, -90.376
A large tree fell on a mobile home trapping a person.
Thunderstorm Wind, Mississippi
- When
- March 1, 4:29 AM CST to 4:34 AM CST
- Where
- Mississippi County, Blytheville Aprt to 0.58 mi N of Armorel
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.930, -89.830
Thunderstorm Wind, Mississippi
- When
- March 1, 4:30 AM CST to 4:40 AM CST
- Where
- Mississippi County, 2 mi N of Armorel to 1.19 mi W of Hickman
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 35.949, -89.800
Widespread damage to fences and outbuildings.
Thunderstorm Wind, Mississippi
- When
- March 1, 4:30 AM CST to 4:40 AM CST
- Where
- Mississippi County, 1 mi WSW of Hickman to 0.43 mi NE of Hickman
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 35.944, -89.737
Roof blown off a four-plex apartment.
Thunderstorm Wind, Mississippi
- When
- March 1, 4:35 AM CST to 4:40 AM CST
- Where
- Mississippi County, 2 mi WSW of Huffman to Huffman
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 35.959, -89.763
Porch removed from house and blown over a two-story house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Indiana, March 1, 201722 injured · $2.1 million · EF2 · 28 events
- Tornadoes and Flood in Tennessee, March 1, 20173 injured · $8.2 million · EF1 · 106 events
- Tornadoes and Flash Flood in Kentucky, March 1 to 2, 20173 injured · $9.2 million · EF1 · 92 events
- Tornado and Hail in Kentucky, March 1, 20173 injured · $1.5 million · EF2 · 25 events
- Tornadoes and Flood in Indiana, March 1, 20171 injured · $345,000 · EF2 · 13 events
- Tornadoes and Flash Flooding in Ohio, March 1, 2017$1.2 million · EF1 · 62 events
- Winter Storm and Winter Weather in Wisconsin, March 1, 20171 death · 9 events
- Tornadoes and Hail in Arkansas, March 1, 2017$635,000 · EF1 · 43 events
- Flash Flooding and Flooding in West Virginia, March 1 to 2, 2017$453,000 · 1 in hail · 62 events
- Tornado and Hail in Georgia, March 1, 2017$1.0 million · EF1 · 21 events
- Flash Flooding and Flooding in Kentucky, March 1 to 2, 2017$1.2 million · 78 kt wind · 33 events
- Flooding in Idaho, March 1 to 31, 2017$2.4 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680623, 680625, 680627, 680628, 680629, 680630, 680631, 680632, 680633, 680634, 680635, 680636, 680638, 680639, 683689, 683690.